/publications/issue/2006/2006-09/2006-09-5831

FDA ISSUES ALERTS ON ANTIDEPRESSANT AND MIGRAINE DRUGS

Author:

The FDA has asked makers of antidepressants to modify their labels to include data about a rare but life-threatening lung problem—persistent pulmonary hypertension—that can affect babies born to women who take the drugs while pregnant. The agency also issued an alert about the potential risk of combining antidepressants with common migraine drugs. The alert warns that a life-threatening condition called serotonin syndrome may occur when the drugs are combined.

The FDA is investigating additional information on both risks and will issue further updates on the drugs' labels as information becomes available. "It is important to emphasize that the FDA recommends that women who are expecting and currently taking antidepressants should not discontinue use without first talking with a doctor," said Susan Bro, an FDA spokeswoman.